Colorado, 2020

Winter Weather in Colorado, February 3 to 4, 2020

February 3 to 4, 2020 · NWS BOU · 8 events in 8 counties and zones

A storm system produced period of moderate to heavy snowfall in and near the Front Range mountains and foothills. A trained spotter near Eldorado Springs measured over 21 inches of snow, with 12 inches observed in Sunshine Canyon.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A storm system produced period of moderate to heavy snowfall in and near the Front Range mountains and foothills. A trained spotter near Eldorado Springs measured over 21 inches of snow, with 12 inches observed in Sunshine Canyon. Elsewhere, storm totals ranged from 6 to 11 inches. Along the urban corridor, storm totals west of I-25 ranged from 5 to 8 inches, with 2 to 4 inches east of the interstate.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 2, 3:41 PM MST, 14 hours 19 minutes earlier.

Area forecast discussion, Feb 2, 3:41 PM MST, 14 hours 19 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
341 PM MST Sun Feb 2 2020

.SHORT TERM...(This evening through Monday)
Issued at 200 PM MST Sun Feb 2 2020

Temperatures have climbed into the 70s this afternoon along the
Urban Corridor and eastern plains. Surface low pressure over
northeast Colorado will move off to the southeast tonight. A cold
front, currently moving south through Wyoming, will sweep across
the area tonight bringing much colder temperatures for Monday. By
sunrise, temperatures will be in the 20s over most of northeast
Colorado. With cold air advection taking place through the day
Monday, expect temperatures to remain steady or slowly fall
through the day.

Low clouds will move in behind the front late tonight. The low
levels saturate enough that freezing drizzle is expected. By mid
to late morning, airmass gets colder than -10C in the saturated
layer and should result in ice activation in the clouds and cause
precipitation change to snow. Best snowfall late Monday morning is
expected over the foothills of Larimer and Boulder counties where
east-southeast upslope flow will prevail. Low level flow turns
more easterly and eventually northeast through Monday afternoon
and evening. This will spread snow southward Monday afternoon.
Snow will move into the mountains Monday afternoon as the upper
level trough nears Colorado. Lift from the trough will continue
eastward Monday afternoon bringing snow to areas mainly west of
I-70. Roads are expected to become snow covered and slick late
Monday afternoon and snow increases and temperatures fall.

.LONG TERM...(Monday night through Sunday)
Issued at 300 PM MST Sun Feb 2 2020

The main shortwave aloft along with a low to mid level front will
move across our CWA Monday evening. This period from the late
afternoon through the evening should produce the best snowfall
rates of the storm as the dendritic growth zone is deepest.
Snowfall rates will be between 1 to 2 inches per hour in the
foothills and across the urban corridor mainly south of Boulder.
The Monday evening commute could be very slow due to difficult
travel conditions especially on the west and south side of the
Denver metro. The low to mid level front will push southeastward
of our CWA later Monday night which will lead to a decrease in
snowfall rates. Upper level QG ascent persists over our CWA
through much of the day Tuesday with light snow showers more
numerous in the morning hours. The morning commute may see light
travel impacts with minimal to no travel impacts during the
evening commute. The winter weather highlights end at 6am Tuesday
due to the expected improvement in travel conditions.

Clouds begin to clear Tuesday evening leading to mostly clear
skies Tuesday night. With the fresh snow cover on the ground and
light winds, temperatures will plummet well below normal. Denver
will likely reach below zero while the mountains reach the
negative teens. Wind chills will reach the -30s in the mountains.

An upper level ridge will dry things out on Wednesday with
temperatures getting closer to normal. A strong northwesterly jet
stream will persist over Colorado Wednesday night through
Friday. This system will likely bring significant snow amounts to
the northwest slopes and especially the Park Range. There is some
model uncertainty in the strength and timing of shortwaves that
pass through Colorado during this period. It does appear the urban
corridor and plains will get a chance of precipitation on Friday
but confidence is low. Ridging develops over Colorado next weekend
with above normal temperatures and dry weather.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 200 PM MST Sun Feb 2 2020

VFR conditions and southwest winds will prevail through this
evening. Gusts up to 30 knots will be possible. A strong cold front
will bring north to northeast winds around 05Z. Low clouds will move
in behind the front by 09Z, possibly a little sooner. Ceilings
are expected to fall to 500 to 1000 feet. Freezing drizzle will be
possible through 15Z, then the precipitation type will change to
light snow/flurries. Heaviest snow is expected late Monday
afternoon and Monday evening. Total snowfall of 3 to 6 inches is
expected at KDEN by Tuesday afternoon when the snow ends.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 6 AM Monday to 6 AM MST Tuesday for
COZ035-036-039.

Winter Storm Warning from noon Monday to 6 AM MST Tuesday for
COZ033-034.

Winter Weather Advisory from noon Monday to 6 AM MST Tuesday for
COZ031.

Winter Weather Advisory from 6 AM Monday to 6 AM MST Tuesday for
COZ038-040-041-043>046-049.

&&

SHORT TERM...Meier
LONG TERM...Danielson
AVIATION...Meier
Hazardous weather outlook, Feb 2, 10:38 AM MST, 19 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1038 AM MST Sun Feb 2 2020

COZ030>051-031745-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1038 AM MST Sun Feb 2 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

It will be warm and dry today with temperatures well above
seasonal normals. The fire danger will be elevated where breezy
winds develop. A cold front will sweep south across Colorado
tonight. Freezing drizzle will possible over the plains and lower
foothills just before dawn on Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The next storm will bring a much colder airmass to the forecast
area Monday and Tuesday. Precipitation from this storm will begin
as light freezing drizzle over the plains and urban corridor
Monday morning. Snow will become widespread Monday afternoon
through Tuesday. There may be a period of heavier snow in the late
afternoon and evening Monday, especially along the Front Range
foothills, then snow will be light into Tuesday with temperatures
mainly in the teens.

Some moderation in temperatures is expected for the rest of the
week. Another weather system will bring snow to the northern
mountains late Wednesday through Friday, and a chance of rain or
snow to the plains Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
February 3, 6:00 AM MST to February 4, 2:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Winter Weather, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
February 3, 6:00 AM MST to February 4, 2:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
February 3, 6:00 AM MST to February 4, 2:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
February 3, 6:00 AM MST to February 4, 2:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Winter Weather, Larimer County Below 6000 Feet / Nw Weld County

When
February 3, 6:00 AM MST to February 4, 2:00 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Winter Weather, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
February 3, 6:00 AM MST to February 4, 2:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Winter Weather, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
February 3, 6:00 AM MST to February 4, 2:00 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet

When
February 3, 6:00 AM MST to February 4, 2:00 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871239, 871240, 871241, 871242, 871243, 871244, 871245, 871246.